Since it first came to trial, natalizumab (Tysabri) has kept the multiple sclerosis (MS) world in a constant state of flux. Shortly after its initial launch, the appearance of three cases of progressive multifocal leukoencephalopathy (PML), a devastating infection of the CNS caused by the JC virus, resulted in the drug’s withdrawal from the market. Reintroduced in 2006, it is currently in use as monotherapy in thousands of patients worldwide, but four additional cases of PML were recently reported in patients on natalizumab monotherapy for less than 18 months. While these cases strongly support a mechanistic association between the drug and JC virus reactivation/infection,1 the short-term risk of PML still appears to be quite low (4 confirmed cases out of ∼10,000 patients treated for 18 months). Nonetheless, these new cases are concerning and some patients and physicians will choose to discontinue therapy. Several groups have raised the possibility of a rebound effect in cohorts of patients discontinuing natalizumab.2,3 This has led to the concern that stopping natalizumab might lead to …
No takes yet. Share an insight, caveat, or question.
Schiess et al. (2009) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: